Wyoming, 2009

Blizzard and Winter Storm in Wyoming, March 29 to 30, 2009

March 29 to 30, 2009 · NWS RIW · 11 events in 11 counties and zones

Low pressure emerged on the plains of Colorado and induced a strong pressure gradient across Wyoming. The result was a favorable pattern for upslope snow and associated wind of 25 to 40 mph with gusts in excess of 50 mph.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure emerged on the plains of Colorado and induced a strong pressure gradient across Wyoming. The result was a favorable pattern for upslope snow and associated wind of 25 to 40 mph with gusts in excess of 50 mph. This combination resulted in blizzard or near-blizzard conditions. Snowfall across the lower elevations was mainly in the two to four inch range with isolated amounts to seven inches from Thermopolis to Riverton. The heavier band of snow necessitated the closure of State Highway 789 through the Wind River Canyon for over 12 hours. Snowfall from 7 to 13 inches was common in the Absaroka, Bighorn, and Wind River mountains. Johnson and Washakie counties experienced the worst of the snow and wind combination. Wind speeds in these counties were frequently 25 to 35 mph with gusts between 46 and 58 mph on Monday morning, March 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 8:34 PM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 28, 8:34 PM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
934 PM MDT SAT MAR 28 2009

.UPDATE...
HEAVY SNOWFALL HAS BEGUN TO IMPACT WESTERN WYOMING THIS
EVENING...WITH THE BRUNT OF THE STORM STILL TO COME. WEB CAMERAS
INDICATE THAT SNOWFALL OF AROUND AN INCH HAS ALREADY FALLEN IN THE
JACKSON VALLEY...AND RECENT MODEL RUNS DEMONSTRATE THAT WARNING
AMOUNTS OF SNOWFALL WILL OCCUR BY SUNDAY EVENING. BECAUSE OF
THIS...HAVE UPGRADED THE WINTER WEATHER ADVISORY FOR
YELLOWSTONE...TETON AND GROS VENTRE MOUNTAINS...JACKSON
VALLEY...STAR VALLEY AND THE SALT RIVER AND WYOMING RANGES TO A
WINTER STORM WARNING FOR HEAVY SNOWFALL. SNOWFALL OF 12 TO 15
INCHES OVER THE MOUNTAINS...AND 5 TO 10 INCHES OVER THE LOWER
ELEVATIONS IS EXPECTED BY SUNDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 444 PM MDT SAT MAR 28 2009/

SHORT TERM...TONIGHT THROUGH TUESDAY
SOME SNOW IN THE HIGHER ELEVATIONS OF THE WESTERN MTS THIS PM
WITH THE UPGLIDE CONTINUING THERE. PTCLDY SKY OVER THE REST OF THE
REGION. BREEZY AREAS AND MILD TEMPS FOR THE MOST PART. MAIN
WEATHER STORY WILL BE THE INCOMING TROUGH WHICH WILL IMPACT THE
WEST TONIGHT AND SUNDAY. HAVE ISSUED ADVISORIES FOR MANY PLACES AS
CONDITIONS LOOK GOOD FOR SNOW THROUGH SUNDAY AFTERNOON. CONVECTIVE
SNOW SHOWERS MAY ALSO PLAY A ROLE IN LOCALLY HEAVY AMOUNTS.
CENTRAL AND EAST CENTRAL WY WILL SEE CONVECTIVE ACTIVITY SUNDAY
AFTERNOON AS THE COLD FRONT APPROACHES. HAVE ADDED ISOLATED STORMS
TO THE SOUTH AND CENTRAL ZONES. IT WILL BE BREEZY TO WINDY AHEAD
OF THE COLD FRONT AND MILD IN THE CENTRAL AND EAST CENTRAL. BRISK
WIND WILL ALSO OCCUR BEHIND THE COLD FRONT OUT WEST AND IN THE
NORTH. THE TRACK OF THE STORM CONTINUES TO BE THROUGH CENTRAL WY
SUNDAY NIGHT AND INTO EASTERN WY BY 12Z MONDAY PER THE GFS/NAM/EC.
THIS WOULD BRING THE BEST SNOW POTENTIAL TO THE NORTH ZONES SUNDAY
NIGHT AND MONDAY. HAVE ADDED A FEW AREAS TO THE WATCH BASED ON THE
TRACK. SOME SNOW STILL EXPECTED FROM LANDER TO CASPER LATE SUNDAY
NIGHT AND MONDAY AS THE STORM INTENSIFIES OVER FAR EAST WY. HAVE
ADJUSTED SNOW AMOUNTS A LITTLE IN THE NORTH AND CENTRAL AND WILL
SEE HOW THINGS LOOK LATER. THE SNOW TAPERS OFF TO SNOW SHOWERS IN
THE WEST MONDAY. SNOW TAPERS OFF AND ENDS IN THE CENTRAL AND EAST
CENTRAL MONDAY NIGHT AS THE STORM DEPARTS. ON TUESDAY THE NEXT
WEATHER SYSTEM WILL SPREAD SNOW INTO THE WESTERN MOUNTAINS. MOSTLY
DRY ELSEWHERE ON TUESDAY. COLD HIGHS MONDAY WITH WARMER HIGHS ON
TUE.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
MODEL DIFFERENCES CONTINUE FOR WEDNESDAY SYSTEM. THE GFS IS
STRONGER WITH THE SHORTWAVE THAT RIDES DOWN IN THE STRONG NW FLOW
BUT BOTH MODELS SHOW PLENTY OF MOUNTAIN SNOWFALL AND PCPN ACROSS
AT LEAST THE NRN ZONES. THE GFS WOULD WARRANT HIGHER POPS FURTHER
SOUTH WITH ITS DIGGING SHORTWAVE AXIS PASSING RIGHT THROUGH THE
AREA WED MORNING. LIKELY PRECIP SPREADING TO ALL OF THE WEST AND
NORTH TUESDAY NIGHT AND WEDNESDAY WITH CHANCE POPS ELSEWHERE.
STRONG 150KT JET MAY ALSO PROVIDE SOME LEFT EXIT OR CURVED NOSE
JET STREAK DIVERGENCE TUESDAY NIGHT ALONG WITH MODERATE QG AND
FRONTAL FORCING. BRISK NW FLOW PREVAILS WEDNESDAY NIGHT AND
THURSDAY WITH ISENTROPIC UPGLIDE AND AT LEAST CHANCE POPS
WARRANTED ACROSS THE MTNS. THE NRN ZONES MAY ALSO SEE SOME LIGHT
RAIN OR SNOW IN THIS PATTERN. NEXT TROUGH BEGINS TO SLOWLY DIG
INTO THE CENTRAL ROCKIES OVER EVEN NRN GREAT BASIN. THE ECMWF IS
FURTHER SW WITH THE TROUGH DEVELOPMENT OVER UTAH WHILE THE
OPERATIONAL GFS HAS THE ELONGATED TROUGH DIGGING THROUGH WYOMING
AND DOWN INTO NRN UT BY FRIDAY EVENING. WILL SHOW INCREASING POPS
FROM WEST TO EAST FRIDAY INTO FRIDAY NIGHT AND CONTINUING INTO
SATURDAY BEFORE GRADUALLY SHIFTING TO THE SERN ZONES SATURDAY
NIGHT. LEANED MORE TOWARDS THE ECMWF ON SATURDAY AND SATURDAY
NIGHT. TEMPERATURES WILL BE A LITTLE TRICKY WITH RAPID TRANSITION
FROM ONE SYSTEM TO THE NEXT. GFS IS COLDER THROUGHOUT WHILE THE
ECMWF HAS A COUPLE WARMER DAYS IN BETWEEN STORMS. FORECAST IS A
COMPROMISE EARLY ON AND THEN LEANING TOWARD THE ECMWF BY THE END
OF THE PERIOD.

AVIATION...
ANOTHER EARLY SPRING SNOWSTORM NOW OFF THE PACIFIC NORTHWEST COAST
WILL BE TRACKING EAST SOUTHEAST TO CENTRAL WYOMING THROUGH SUNDAY
NIGHT. AHEAD OF THIS WEATHER FEATURE...CIGS AND VSBY WILL
DETERIORATE EARLY THIS EVENING AS SNOWFALL AND SOME BLOWING SNOW
INCREASES CAUSING WIDESPREAD IFR AND LIFR CONDITIONS ACROSS FAR
WESTERN WY TONIGHT AND CONTINUING THROUGH SUNDAY. KJAC CAN EXPECT
THESE IFR CONDITIONS FOR MOST OF TONIGHT AND SUNDAY WITH THESE
CONDITIONS ARRIVING AT KPNA BY MIDNIGHT TONIGHT WITH MAINLY MVFR
CONDITIONS AT KBPI. SOUTH AND SOUTHWEST WINDS OF 15 TO 30 MPH WILL
CAUSE CONSIDERABLE BLOWING SNOW IN WESTERN WYOMING TONIGHT AND
SUNDAY. AS THE WEATHER SYSTEM TRACKS ACROSS CENTRAL WYOMING...THE
PRECIP WILL BEGIN TO SPILL OVER TO AREAS EAST OF THE CONTINENTAL
DIVIDE IN NORTHERN WY BY 22Z INCLUDING KCOD WITH MVFR CONDITIONS
JUST BEGINNING THERE BY 00Z MONDAY. SOUTHWEST WINDS OF 25 TO 35 MPH
WILL BE COMMON BETWEEN KRKS AND KCPR SUNDAY AHEAD OF THE APPROACHING
WEATHER SYSTEM. WINDS WILL SHIFT TO THE NORTH IN FAR NORTHERN
WYOMING BY 00Z MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF CENTRAL AND WESTERN WYOMING SUNDAY AHEAD OF AN
ASSOCIATED STRONG COLD FRONT.

FIRE WEATHER...
A WEATHER SYSTEM WILL BRING SNOW TO THE WEST TONIGHT AND SUNDAY
INTO SUNDAY NIGHT. EAST OF THE DIVIDE RAIN SHOWERS AND ISOLATED
THUNDERSTORMS ARE IN THE FORECAST SUNDAY AFTERNOON. THEN THE RAIN
CHANGES TO SNOW DURING THE EVENING AS THE COLD FRONT MOVES THROUGH
CENTRAL WYOMING. SNOW WILL OCCUR EAST OF THE DIVIDE SUNDAY NIGHT
AND MONDAY WITH A GUSTY NORTH TO NORTHWEST WIND. SNOW WILL TAPER
OFF IN THE WEST MONDAY. MORE SNOW IS FORECAST IN THE WESTERN
MOUNTAINS ON TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ025.

WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR WYZ001-012-013-
023-024.

WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR WYZ002>009-011-020-022.

BLIZZARD WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
WYZ010.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ014-015.

&&

SHORT TERM...AR
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...AR
Hazardous weather outlook, Mar 28, 8:45 PM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
945 PM MDT SAT MAR 28 2009

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
945 PM MDT SAT MAR 28 2009

...NUMEROUS WINTER WEATHER PRODUCTS IN EFFECT THROUGH MONDAY
AFTERNOON FOR MUCH OF WESTERN...NORTHERN...AND EASTERN WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOWFALL OVER THE WESTERN MOUNTAINS AND VALLEYS WILL INTENSIFY
DURING THE LATE EVENING AND OVERNIGHT HOURS. THIS WILL CREATE SLICK
AND SNOW PACKED ROADS OVER THE MOUNTAIN PASSES. ADDITIONALLY WIND
SPEEDS WILL INCREASE THIS EVENING WHICH WILL CAUSE SIGNIFICANT
BLOWING AND DRIFTING SNOW OVER THE WESTERN MOUNTAIN PASSES. STORM
ACCUMULATIONS OF 6 TO 10 INCHES WILL BE POSSIBLE OVER THE LOWER
ELEVATIONS...WITH 12 TO 15 INCHES POSSIBLE OVER THE HIGHER ELEVATIONS
OF WESTERN WYOMING. THE WIND RIVER MOUNTAINS AND UPPER GREEN RIVER
BASIN FOOTHILLS WILL SEE STORM ACCUMULATIONS OF 6 TO 10 INCHES OVER
THE MOUNTAINS WITH 3 TO 5 INCHES OVER THE LOWER ELEVATIONS WHEN THE
STORM WINDS DOWN ON SUNDAY EVENING. PLEASE SEE THE WINTER WEATHER
PRODUCT...WSWRIW...FOR ADDITIONAL INFORMATION REGARDING THIS EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SYSTEM WHICH WILL BRING MODERATE TO HEAVY SNOWFALLS OVER WESTERN
WYOMING WILL MOVE EAST OF THE DIVIDE ON SUNDAY EVENING. AS THIS
SYSTEM MOVES THROUGH THE AREA...SNOWFALL MAY BECOME HEAVY AT TIMES
OVER THE IMPACTED AREAS. STRONG NORTHERLY WINDS ARE ANTICIPATED OVER
NORTHERN JOHNSON COUNTY ON MONDAY WHICH WILL COMBINE WITH SNOWFALL TO
CREATE CONSIDERABLY LOWERED VISIBILITIES WITH BLOWING AND DRIFTING
SNOW. TOTAL SNOW ACCUMULATIONS OVER THE LOWER ELEVATIONS WILL RANGE
FROM 4 TO 7 INCHES...WITH 10 TO 15 INCHES POSSIBLE OVER THE MOUNTAINS
BY MONDAY EVENING. TRAVELING IN THIS SYSTEM MAY BECOME TREACHEROUS...
STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR FURTHER UPDATES
REGARDING THIS POTENTIALLY POTENT WINTER STORM SYSTEM.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL
WYOMING ON SUNDAY AS WELL AS A STRONG COLD FRONT PUSHES ACROSS THE
AREA.

ANOTHER STORM SYSTEM IS POSSIBLE LATER TUESDAY INTO WEDNESDAY ACROSS
MUCH OF THE AREA. AND YET ANOTHER STORM SYSTEM MAY DEVELOP AND MOVE
INTO WESTERN WYOMING DURING THE DAY FRIDAY AND THEN MOVE EAST OF
THE DIVIDE FRIDAY NIGHT. STAY TUNED FOR THE LATEST FORECASTS FROM
THE NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE
AND QUICKLY CHANGING WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
March 29, 2:00 AM MST to March 30, 3:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains West

When
March 29, 3:00 PM MST to March 30, 10:00 AM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Blizzard, Northeast Johnson County

When
March 29, 3:30 PM MST to March 30, 1:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Cody Foothills

When
March 29, 5:00 PM MST to March 30, 5:00 AM MST
Where
Cody Foothills forecast zone
Reported by
AWOS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Winter Storm, Southwest Big Horn Basin

When
March 29, 6:00 PM MST to March 30, 2:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Winter Storm, Owl Creek & Bridger Mountains

When
March 29, 6:00 PM MST to March 30, 2:00 PM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
March 29, 7:00 PM MST to March 30, 3:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
March 29, 7:00 PM MST to March 30, 3:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
March 29, 7:15 PM MST to March 30, 3:00 AM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Southeast Big Horn Basin

When
March 29, 7:30 PM MST to March 30, 9:00 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Blizzard, Southeast Johnson County

When
March 29, 8:00 PM MST to March 30, 1:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157810, 157807, 157801, 157803, 157804, 157806, 157808, 157809, 157811, 157805, 157802.